Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 251, NWS Tulsa, OK

May 1, 2008Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 1, 2008, 7:42 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2008, 7:42 PM CDT (00:42 UTC)
Expired
May 1, 2008, 8:45 PM CDT
In force
63 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Pawnee County, OK

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 8:11 PM CDTHAIL 2.75Shidler, OKLOTS OF GOLFBALL TO BASEBALL SIZED HAIL IN SHIDLER
May 1, 8:25 PM CDTTORNADO2 Se Ralston, OK100 YARD WIDE MULTI VORTEX TORNADO. HAS BEEN 2 TORNADOES ON THE GROUND AT THE SAME TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 020043
SVRTSA
OKC113-117-020145-
/O.NEW.KTSA.SV.W.0251.080502T0042Z-080502T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 845 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL   
  AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR RALSTON...        
  MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FAIRFAX...
  BURBANK...SHIDLER...PEARSONIA...FORAKER AND GRAINOLA.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3701 9624 3645 9665 3654 9691 3677 9685
      3680 9676 3698 9677 3701 9674
TIME...MOT...LOC 0042Z 208DEG 40KT 3654 9677

$$
2 follow-up statements
000 
WWUS54 KTSA 020058
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
758 PM CDT THU MAY 1 2008

OKC113-117-020145-
/O.CON.KTSA.SV.W.0251.000000T0000Z-080502T0145Z/
OSAGE OK-PAWNEE OK-
758 PM CDT THU MAY 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR PAWNEE AND NORTHWESTERN OSAGE COUNTIES...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BURBANK...MOVING NORTHEAST AT 50
MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHIDLER...WEBB
CITY...PEARSONIA...FORAKER AND GRAINOLA.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3701 9624 3645 9665 3654 9691 3677 9685
      3680 9676 3698 9677 3701 9674
TIME...MOT...LOC 0058Z 207DEG 45KT 3672 9663

$$
000 
WWUS54 KTSA 020116
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT THU MAY 1 2008

OKC117-020125-
/O.CAN.KTSA.SV.W.0251.000000T0000Z-080502T0145Z/
PAWNEE OK-
815 PM CDT THU MAY 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE COUNTY IS CANCELLED...

LAT...LON 3699 9626 3677 9647 3681 9667 3700 9666
      3701 9626
TIME...MOT...LOC 0115Z 204DEG 42KT 3690 9655

$$

OKC113-020145-
/O.CON.KTSA.SV.W.0251.000000T0000Z-080502T0145Z/
OSAGE OK-
815 PM CDT THU MAY 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN OSAGE COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR FORAKER...MOVING NORTHEAST AT 45
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3699 9626 3677 9647 3681 9667 3700 9666
      3701 9626
TIME...MOT...LOC 0115Z 204DEG 42KT 3690 9655

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:58 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 1, 2:58 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT THU MAY 1 2008

.DISCUSSION...
DRY LINE CONTINUES TO SLOWLY PUSH EAST THIS AFTERNOON CURRENTLY
LOCATED OVER CENTRAL OKLAHOMA. ALONG/AHEAD OF BOUNDARY ATMOSPHERE
HAS BECOME VERY UNSTABLE WITH SBCAPES IN EXCESS OF 4000 J/KG.  ALSO
NOTED IN LOCAL GRID ANALYSIS...DECREASING CIN ACROSS SOUTH CENTRAL
OKLAHOMA WHERE CU FIELD CONTINUES TO DEVELOP.  HIGH LEVEL CIRRUS
CLOUDS IN ASSOCIATION WITH UPPER LEVEL JET STREAK WILL LIFT
NORTHEAST TO NEAR DRY LINE BY LATE AFTERNOON AND MAY PROVIDE JUST
ENOUGH LARGE SCALE ASCENT TO ALLOW CAP TO ERODE FOR ISOLATED SEVERE
CONVECTION TO DEVELOP.  ANY STORMS THAT DEVELOP ACROSS EASTERN
OKLAHOMA THROUGH THE EARLY EVENING HOURS WOULD LIKELY BE SEVERE WITH
VERY LARGE HAIL...INCLUDING THE THREAT FOR TORNADOES. REGARDLESS OF
DRY LINE INITIATION...SEVERE WEATHER IS LIKELY ACROSS NORTHEAST
OKLAHOMA BY LATE EVENING AS THE COLD FRONT PUSH INTO AREA. ALTHOUGH
ELEVATED INSTABILITY WILL BEGIN TO DECREASE AFTER MIDNIGHT...VERY
STRONG WIND FIELDS WILL CONTINUE TO SUPPORT A LIMITED SEVERE WEATHER
THREAT AS CONVECTIVE LINE PUSHES EAST OVERNIGHT.

REST OF FORECAST STAYED FAIRLY CLOSE TO THE MEX GUIDANCE WITH
INCREASING CHANCES FOR THUNDERSTORMS AGAIN TUESDAY THROUGH THURSDAY.
DID TREND POPS DURING THIS TIME TOWARD THE WETTER ECMWF SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  70  45  68 /  70  30  10  10
FSM   66  74  48  69 /  50  50  10  10
MLC   61  72  44  67 /  50  20  10   0
BVO   58  67  41  64 /  80  30  10  10
FYV   60  68  41  63 /  60  50  10  10
BYV   64  70  42  63 /  60  60  10  10
MKO   62  70  43  66 /  60  30  10  10
MIO   60  67  43  64 /  80  30  10  10
F10   60  71  43  66 /  50  20  10   0
HHW   64  77  51  71 /  30  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ073-OKZ074-
     OKZ075.

AR...NONE.
&&

SHORT TERM...06
LONG TERM....12
Hazardous weather outlook, May 1, 5:20 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
520 PM CDT THU MAY 1 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT THU MAY 1 2008

...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST AND EAST CENTRAL OKLAHOMA.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY EVENING FOR EASTERN OKLAHOMA...AROUND MIDNIGHT
                ACROSS WESTERN ARKANSAS. .

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...NORTHEAST AND EAST CENTRAL OKLAHOMA

DISCUSSION...
THE STAGE IS SET FOR SIGNIFICANT CONVECTION TO DEVELOP IN CENTRAL
AND EASTERN OKLAHOMA. AS A POTENT UPPER SYSTEM APPROACHES THE
REGION... THE ATMOSPHERE REMAINS QUITE UNSTABLE. A 20Z SOUNDING
FROM NORMAN SHOWED VERY LITTLE CAPPING INVERSION REMAINING.

WITH THE TIME OF MAXIMUM SURFACE HEATING HAVING BEEN REACHED...
THUNDERSTORM INITIATION HAS YET TO OCCUR. THE DRYLINE IS CURRENTLY
SLOWLY RETREATING TOWARD THE WEST... WHERE IT WILL EVENTUALLY BE
OVERTAKEN BY THE COLD FRONT. CONVECTIVE INITIATION IS POSSIBLE AT
ANY TIME... WITH THE BEST CHANCE FOR SIGNIFICANT STORMS NEAR THE AREA
OF CONVERGENCE ASSOCIATED WITH THE COLD FRONT AND DRYLINE MERGER
IN CENTRAL AND EAST CENTRAL OKLAHOMA.

THE CONVECTIVE MODE IS EXPECTED TO INITIALLY BE SUPERCELLULAR WITH
THE POSSIBILITY OF LARGE HAIL AND TORNADOES. AS THE FRONT SURGES
SOUTH EASTWARD OVERNIGHT... CONVECTION IS EXPECTED TO BECOME MORE
LINEAR IN NATURE... PRODUCING A SEVERE SQUALL LINE. THE MAIN
THREATS WILL THEN BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MAY LINGER IN THE REGION
FRIDAY MORNING BEFORE ENDING AROUND MID DAY AS THE FRONT AND UPPER
LEVEL SYSTEM MOVE AWAY FROM THE FORECAST AREA. A QUIET PERIOD IS
EXPECTED FOR THE WEEKEND. A CHANCE OF THUNDERSTORMS RETURNS SUNDAY
NIGHT AS THE NEXT SYSTEM APPROACHES. A CHANCE FOR THUNDERSTORMS
REMAINS IN THE FORECAST MONDAY THROUGH WEDNESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS ACROSS WESTERN ARKANSAS MAY NEED TO REMAIN
ACTIVATED INTO FRIDAY MORNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee67 min
May 1, 7:38 PM CDTTornado WarningTSAPawnee67 min
May 1, 8:28 PM CDTTornado WarningTSAOsage, Pawnee62 min
May 1, 8:45 PM CDTTornado WarningTSACreek, Pawnee31 min
May 1, 9:21 PM CDTTornado WarningTSAOsage30 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee64 min
May 2, 1:13 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee, Tulsa62 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Pawnee, Rogers, Tulsa and 1 more63 min
May 2, 2:13 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Mayes, Muskogee, Okfuskee, Okmulgee and 4 more62 min
May 2, 2:29 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers61 min
May 2, 3:09 AM CDTTornado WarningTSAMayes31 min
May 2, 3:16 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, McIntosh, Mayes and 4 more59 min
May 2, 3:30 AM CDTSevere Thunderstorm WarningTSADelaware, Mayes, Ottawa60 min
May 2, 4:02 AM CDTTornado WarningTSAAdair, Delaware43 min
May 2, 4:11 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, LeFlore, Pittsburg and 1 more64 min
May 2, 5:10 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Sequoyah80 min
May 2, 5:45 AM CDTSpecial Weather StatementTSAPushmataha45 min
May 2, 6:06 AM CDTSevere Thunderstorm WarningTSALeFlore, Pushmataha54 min
May 2, 6:12 AM CDTAreal Flood AdvisoryTSAOkfuskee, Okmulgee, Osage30 days
May 2, 6:28 AM CDTSevere Thunderstorm WarningTSAPushmataha47 min
May 2, 7:01 AM CDTSevere Thunderstorm WarningTSALeFlore48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.